The Medication Rollercoaster: My Experience Taking Nuvigil

Merely Me Health Guide
  • Hello everybody


    Thought I would just informally discuss my present experience dealing with the wonderful world of medications. 


    I have been fortunate to be healthy for many years...four decades in fact...before I got hit with the big one (at least for me) which is Multiple Sclerosis.  And now, all of a sudden meds are part of my big picture.  In a previous post I wrote about my personal journey towards acceptance that medications can help.  But I am still very wary of what they can do and I always keep a mindset to use them after everything else has been tried first. 


    Last February I saw my neurology physician assistant and I talked about my symptom of fatigue.  She has come to understand my reluctance to take meds and she let me have a sample of a pill called Nuvigil. just so I could try it to see if I liked it.  Evidently the manufacurer is giving people seven day samples for free. As I understand it,  Nuvigil is a  a new version of Provigil...a more expensive version.  There is some controversy over this new version of the drug...thoughts are that while Provigil may go generic...the company wanted to extend the monopoly of having this very expensive drug on the market so they created Nuvigil. Nuvigil is about $8 to $9 bucks per pill.  Pretty pricey.

    Add This Infographic to Your Website or Blog With This Code:


    Anyway...months went by and I did not try this medication.  I had an appointment coming up (today) at the neurology office and wanted to try it before my appointment so I could at least say if I liked the med or not.  I have been battling this horrible fatigue for months and months and trying all the natural things and wanting to exercise but I am too tired.  And my son's behaviors have taken a lot of my emotional and physical stamina out of me.


    So in a quiet moment on the weekend I stared at the pill.  I had just spent considerable time researching it, and understanding all the side effects, yada yada.  And so I thought, "Well it is now or never" and popped it into my mouth, took a swig of water and swallowed.


    There is always this fright of "what is going to happen to me?" after I take a pill. 


    So I waited...and within about 45 minutes I felt a curious little dizzy feeling.  I have MS so I am used to that.  But then I felt something else.  It was the same feeling I had when I first tried Prozac.  It was this burst of brightening for lack of a better description.  Things seemed...more vibrant and open. 


    Then I felt...good.  Really good.  It was a little like when I have taken Prednisone for an MS episode.  I felt little twitches in my muscles like....they wanted to move.  This Nuvigil (I did not realize this when I took it) is some sort of extended release?  So the effects...went on and on.  I took it mid morning and by the time afternoon was here I felt it peaking, if you will. 


    When my husband asked me how it felt I used one of our favorite TV shows to describe it.  You know the show, Glee?  There is an episode where the school nurse gives cold meds to students who were coming in complaining that they were tired.  They all react by going into a frenzy of dancing and singing numbers which were guaranteed to win any glee club competition. 


    Add This Infographic to Your Website or Blog With This Code:

    I could have easily sung the James Brown song, "I feel good." Or screamed like Howard Dean.  You get the picture.


    This time...the advertising of the happy people on the official Nuvigil site...seemed to be true. 


    But in the back of my mind was "Warning!"  This is too good to be true. 


    In my it was kicking me into hypomania. 


    I felt like my mind was a crazy run away dog pulling at the leash of the tired old body...who could not keep up. 


    Instinctively I knew...there was gonna come a crash.


    Okay and thing is...keep in son is also taking some new meds...ones to calm him down.  As I was speeding up to son who is already at lightspeed was s-l-o-w-i-n-g dooowwwwn.  The time frame we met up with each other was precisely 3 AM.


    He had napped due to his new med...and so his sleep was affected.  And my sleep...was non-existant.  I laid in bed for mind whirring beyond my control.  He got up out of bed and so did I...only to return and we both sorta...slept the rest of early morning hours.


    Knowing what this drug could do, I tried it again but earlier in the morning and it was still hard to get to sleep.  I wanted to give it a good try and more than once so I could officially say what I thought of it. 


    The other not so pleasant side effect was by Monday...when I did not take it...I was sinking rapidly in mood in addition to or perhaps the result of being sleep deprived.  It hasn't been pretty.


    I was given a prescription for Provigil today...not as long lasting as this Nuvigil.


    But I don't is like dancing the devil.  There was definitely a price to pay for my energy bursts.


    This medication is for people suffering from sleep disorders, or who have shift is supposed to keep them alert and awake.  And it is also used for MS patients battling fatigue.  It certainly did that for me and more.  Nuvigil is also being used off label to treat depression and even bipolar disorder.   Not sure how that would work...I can only imagine it might bump someone into mania.  But I am just basing this on my short lived experience.


    Oh and...another side effect for good or is definitely an appetite suppressant.  I lost several pounds very quickly while taking it.


    For all of you who are trying new meds...or changing meds...or trying to find something which works for you...bless you.  You are courageous souls. 


    Just thought...I would share.




Published On: September 01, 2010